Journal of Current Research in Scientific Medicine

CASE REPORT
Year
: 2017  |  Volume : 3  |  Issue : 2  |  Page : 107--110

Dapsone-induced methemoglobinemia leading to nystagmus


Ranvijay Singh1, Mukti Gandhi2, Maryam Naveed3, Gauri Shailesh Pikale1 
1 Department of Medicine, RCSM Government Medical College, Kolhapur, Maharashtra, India
2 Department of Medicine, N.H.L Municipal Medical College, Ahmedabad, Gujarat, India
3 Department of Medicine, CMH Lahore Medical College, Lahore, Pakistan

Correspondence Address:
Dr. Ranvijay Singh
RCSM, Government Medical College, CPR Hospital, Near Dasara Chowk, Kolhapur - 416 002, Maharashtra
India

Dapsone, classified as a sulfonamide antibiotic, has been found to be useful in an array of infectious as well as inflammatory diseases. Neuropathy, agranulocytosis, hypersensitivity, methemoglobinemia, hemolysis, and jaundice are the most common potential side effects of dapsone when taken at high doses. We present a case report of an extremely rare side effect of dapsone overdose in a man due to accidental ingestion, resulting in methemoglobinemia associated with bilateral gaze evoked horizontal nystagmus. The patient was taking dapsone for the treatment of leprosy. Methemoglobinemia is a known side effect of dapsone therapy; nystagmus is rarely seen in dapsone overdose. The patient recovered completely after receiving treatment with multiple drugs and had no nystagmus, implying that dapsone-induced nystagmus is reversible in nature. Dapsone is a drug that has potent anti-inflammatory, antiparasitic, and antibacterial properties and it has found to be useful in the treatment of multiple diseases. The purpose of documenting this case report is to bring to the attention of physicians and others involved in patient care the serious side effects of dapsone.


How to cite this article:
Singh R, Gandhi M, Naveed M, Pikale GS. Dapsone-induced methemoglobinemia leading to nystagmus.J Curr Res Sci Med 2017;3:107-110


How to cite this URL:
Singh R, Gandhi M, Naveed M, Pikale GS. Dapsone-induced methemoglobinemia leading to nystagmus. J Curr Res Sci Med [serial online] 2017 [cited 2021 Apr 23 ];3:107-110
Available from: https://www.jcrsmed.org/article.asp?issn=2455-3069;year=2017;volume=3;issue=2;spage=107;epage=110;aulast=Singh;type=0